Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 86, NWS Melbourne, FL

June 24, 1996Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 24, 1996, 4:47 PM EDT for Orange County, Florida. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1996, 4:47 PM EDT (20:47 UTC)
Expired
Jun 24, 1996, 5:45 PM EDT
In force
58 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:00 PM EDTThunderstorm WindWinter Park, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2209 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 242047
SVRMLB
FLC095-242145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
447 PM EDT MON JUN 24 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...ORANGE COUNTY
 
AT 445 PM...DOPPLER RADAR SHOWED A DEVELOPING SEVERE THUNDERSTORM
ENTERING ORANGE COUNTY NEAR MAITLAND. THIS STORM WILL AFFECT MAITLAND
AND WINTER PARK THROUGH 545 PM. THIS THUNDERSTORM PRODUCED MARBLE SIZED
HAIL IN CASSELBERRY AS IT PASSED THROUGH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
CRISTALDI
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:44 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 2:44 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
244 PM EDT MON JUN 24 1996

FEW RW/TRW OVER CWA PRESENTLY AND AS SEABREEZE BOUNDARY DRIFTS INLAND
COVERAGE SHOULD INCREASE THROUGH INLAND SECTIONS DURING THE LATE
AFTERNOON. WEAK ELY WIND COMPONENT THROUGH MID LEVELS HELPING RW/TRW
MOVE TOWARD W COAST TODAY WILL BECOME NWLY BY WED AS MID/UPPER TROF
MOVES OFF MID ATLANTIC COAST...SO TRW WILL AGAIN MOVE TOWARD E COAST.
RW/TRW COVERAGE SHOULD BE SCT TUES AND WED AND ALONG WITH SEABREEZE
BOUNDARY CONVERGENCE...ACTIVITY MAY ALSO FOCUS ALONG LOW LEVEL
BOUNDARY THAT WILL EXTEND THROUGH NC PART OF STATE. NGM/AVN BOTH SHOW
SLOW TREND UPWARD IN POPS TUES THRU WED AND PREFER VALUES CLOSER TOB
FWC. MORE HOT TEMPS IN STORE NEXT COUPLE OF DAYS WITH HIGH DEW POINT
TEMPS AGAIN PUTTING AFTERNOON HEAT INDICES ABOVE 100 DEGREES. MORE
FOG EXPECTED AGAIN LATE TONIGHT AND HAVE INDICATED THIS IN THE
AVIATION FORECASTS.

GLITTO

In the hours before

Special weather statement, Jun 24, 11:03 AM EDT, 5 hours 44 minutes before
FLZ041-044>047-053-054-058-059-064-501-241730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1102 AM EDT MON JUN 24 1996

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON...

AS LOW LEVEL MOISTURE AND INSTABILITY COMBINE WITH AFTERNOON HEATING
...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A FEW STORMS WILL
START TO FORM ALONG THE SEABREEZE BOUNDARY NEAR THE EAST COAST DURING
THE EARLY AFTERNOON. AS THE BOUNDARY DRIFTS SLOWLY INLAND THROUGH THE
MID AND LATE AFTERNOON...STORMS WILL BECOME SCATTERED OVER INTERIOR
SECTIONS AND BEGIN TO DECREASE NEAR THE COAST.

THE PRIMARY THREATS FROM STORMS THIS AFTERNOON WILL BE CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS. A FEW STRONGER STORMS MAY
PRODUCE GUSTY WINDS ABOVE 40 MPH AND POSSIBLY HAIL.

MARINE OUTLOOK...A FEW THUNDERSTORMS WILL DRIFT SOUTHWEST OVER THE
COASTAL WATERS THIS AFTERNOON AND A FEW STORMS ARE ALSO EXPECTED TO
DEVELOP OVER THE INTRACOASTAL WATERS THROUGH EARLY AFTERNOON. STORMS
WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS...AND
LOCALLY ROUGH SEAS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE.

GLITTO

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.